Back to Journals » Open Access Emergency Medicine » Volume 12

Cyclosporine-A-Based Immunosuppressive Therapy-Induced Neurotoxicity: A Case Report

Authors Teimouri A, Ahmadi SR, Anavri Ardakani S, Foroughian M

Received 14 December 2019

Accepted for publication 18 April 2020

Published 28 April 2020 Volume 2020:12 Pages 93—97

DOI https://doi.org/10.2147/OAEM.S241501

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Dr Hans-Christoph Pape


Ali Teimouri,1 Sayyed Reza Ahmadi,2 Saeideh Anavri Ardakani,3 Mahdi Foroughian2

1Student Research Committee, Mashhad University of Medical Sciences, Mashhad, Iran; 2Department of Emergency Medicine, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran; 3Department of Neurology, Mashhad University of Medical Sciences, Mashhad, Iran

Correspondence: Mahdi Foroughian
Ghaem Hospital, Mashhad, Iran
Tel/Fax +98 51 38525312
Email foroughianmh@mums.ac.ir

Abstract: Cyclosporine-A (CsA) and mycophenolate mofetil are immunosuppressive drugs used for the prevention of transplant rejection. Various clinical studies have been performed on different forms of CsA neurotoxicity, including tremor, paresthesia, confusion, ataxia, neuralgia, hemiplegia, occipital seizures, and transient cortical blindness. Mycophenolate is associated with several neurological side effects including headache, insomnia, dizziness, depression, confusion, hypertonia, and paresthesia. A 31-year-old male with a history of kidney transplantation was treated with CsA and mycophenolate mofetil, for 18 years. He had been referred to the emergency department with complaints of generalized tonic-clonic seizure for 1 minute and 15 minutes of the post-ictal phase. Almost all laboratory tests including cerebrospinal fluid analysis were within normal limits. Brain MRI findings were compatible with CsA-based neurotoxicity. The patient’s symptoms and MRI findings improved on decreasing CsA to the minimum dose. CsA neurotoxicity is more common in intravenous therapy, early days of CsA administration, P450 inhibitors administration, and following liver transplantation. MRI findings in CsA neurotoxicity include signal changes in the cerebral cortex and juxtacortical white matter of the occipital lobes, temporal, parietal, and frontal lobes. Every year, many solid organ transplantations are performed. Many of these patients received CsA-based regimens for the prevention of rejection. Therefore, it is necessary to consider CsA neurotoxicity in suspected patients.

Keywords: kidney transplantation, mycophenolic acid, neurotoxicity, MRI, adverse effects

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]